Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 98, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at May 17, 2021, 5:59 PM CDT for Fisher County, Nolan County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2021, 5:59 PM CDT (22:59 UTC)
- Expired
- May 17, 2021, 7:00 PM CDT
- In force
- 61 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 50.0 mph
Counties Fisher County, TX, Nolan County, TX
The radar
The Dyess AFB radar (KDYX), 120 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 4:44 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1892 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.7
The text
As transmitted.
988
WUUS54 KSJT 172259
SVRSJT
TXC151-353-180000-
/O.NEW.KSJT.SV.W.0098.210517T2259Z-210518T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
559 PM CDT Mon May 17 2021
The National Weather Service in San Angelo has issued a
* Severe Thunderstorm Warning for...
Northwestern Nolan County in west central Texas...
Southwestern Fisher County in west central Texas...
* Until 700 PM CDT.
* At 558 PM CDT, a severe thunderstorm was located over Wastella,
moving northeast at 20 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Sweetwater around 630 PM CDT.
Other locations impacted by this severe thunderstorm include Gannon,
Busby, Capitola, I-20 Near The Nolan-Mitchell County Line and Us-
84 Near The Nolan-Fisher County Line.
This includes Interstate 20 between Mile Markers 229 and 254.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for west central
Texas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3239 10066 3264 10066 3273 10045 3249 10024
3241 10052
TIME...MOT...LOC 2258Z 221DEG 16KT 3248 10061
HAIL...2.00IN
WIND...<50MPH
$$
KB1 follow-up statement
950
WWUS54 KSJT 172321
SVSSJT
Severe Weather Statement
National Weather Service San Angelo TX
621 PM CDT Mon May 17 2021
TXC151-353-180000-
/O.CON.KSJT.SV.W.0098.000000T0000Z-210518T0000Z/
Nolan TX-Fisher TX-
621 PM CDT Mon May 17 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN NOLAN AND SOUTHWESTERN FISHER COUNTIES...
At 620 PM CDT, a severe thunderstorm was located near Gannon, or near
Roscoe, moving east at 20 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe storm will be near...
Sweetwater around 640 PM CDT.
Other locations impacted by this severe thunderstorm include Gannon,
Busby, Capitola, I-20 Near The Nolan-Mitchell County Line and Us-
84 Near The Nolan-Fisher County Line.
This includes Interstate 20 between Mile Markers 229 and 254.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for west central
Texas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3239 10066 3261 10066 3270 10045 3249 10024
3241 10052
TIME...MOT...LOC 2320Z 250DEG 17KT 3250 10049
HAIL...1.50IN
WIND...<50MPH
$$
KBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:15 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 17, 3:15 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 315 PM CDT Mon May 17 2021 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Tuesday) Issued at 314 PM CDT Mon May 17 2021 Significant severe weather is possible late this afternoon/evening and tonight, and will have a threat for flash flooding. An upper level low over Arizona/New Mexico will move into northern New Mexico tonight. Outflow boundary from convection this morning extends from south of Kerrville to western Crockett County, and then north-northwest into West Texas. A dryline near the New Mexico/Texas border will mix east into far west Texas this afternoon, and a warm front will lift north through the northern Big Country. With the approach of the aforementioned upper low, thunderstorm development is expected in West Texas by mid-to-late afternoon. Some possibility also exists for thunderstorms to develop in the area between Fort Stockton and Ozona. Storms will move/develop east into our area during the evening. With strong instability and strengthening vertical shear with the approach of the upper low and trough from the west, severe storms are possible with a threat for all severe weather hazards. Hi-res models indicate storm organization/ consolidation into a MCS (mesoscale convective system) in our forecast area by late this evening. Most probable location is over some of the northern and central parts of our area, with an east- southeast movement during the night. The main severe weather threat should become damaging winds with the leading outflow of the MCS. Could have intense rainfall rates with this MCS. Some hi-res models also indicate additional development of thunderstorms and expansion in coverage across our area, going into the overnight hours, as large scale ascent increases with the approaching upper low and trough in New Mexico. Gusty winds and very heavy rain could accompany this convective activity. With the potential for excessive rainfall, we have issued a Flash Flood Watch (from 7 PM CDT this evening to 10 AM CDT Tuesday) for all of the Big Country, and extending south across our eastern counties. The western extent of this watch is Coleman, Mcculloch, and Mason Counties. The watch area is where our highest confidence for heavy rainfall is, and is where heavy rainfall occurred overnight and this morning. Will monitor convective trends this evening for possible need to expand the watch to the west. Tuesday, with the upper low forecast to be over northeastern New Mexico with a trough extending south across eastern New Mexico, will have a potential for redevelopment of showers and thunderstorms in our area. Will have a potential for strong to severe storms, primarily over our Heartland and Northwest Hill Country counties. Heavy rainfall will also be possible, given the moist airmass. && .LONG TERM... (Tuesday night through next Monday) Issued at 314 PM CDT Mon May 17 2021 Some chance for showers and thunderstorms will continue through the rest of the work week with the rain chances for mainly our eastern counties. The upper trough will weaken and gradually shift east across Texas. Depending on how an upper low and trough evolves/ progresses across the western CONUS, may have increased thunderstorm chances next weekend if embedded disturbances enter our area out ahead of it. A fairly consistent pattern is indicated with daily temperatures. Highs are expected to be mostly in the upper 70s to lower 80s, with lows mostly in the lower to mid 60s. && .AVIATION... (18Z TAFS) Issued at 1236 PM CDT Mon May 17 2021 Mostly clear to partly cloudy skies and VFR conditions are expected at our TAF sites this afternoon. Thunderstorms are expected to develop this evening and increase in coverage overnight. Have some uncertainties with the timing and placement, but looks like KABI and KSJT have the highest chance of being affected. With an increased potential for severe weather, will have a potential for large hail and strong, gusty winds. Reductions in visibilities and ceilings is also possible in heavy rain accompanying the convection. Will monitor radar and short-range model trends and update TAFs as needed to add additional details on timing and expected effects. Should see improving conditions Tuesday morning as the convection moves out of the area. Generally southeast winds early this afternoon will veer to the south. Outside of convective outflows, winds will remain generally from the south overnight and Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Abilene 63 78 64 83 / 70 70 20 50 San Angelo 66 84 63 86 / 70 60 20 40 Junction 66 82 66 81 / 60 70 30 60 Brownwood 64 78 64 79 / 80 90 40 60 Sweetwater 61 79 62 83 / 70 60 10 30 Ozona 67 87 65 85 / 70 40 20 40 && .SJT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 PM CDT this evening through Tuesday morning for Brown-Callahan-Coleman-Fisher-Haskell-Jones-Mason- McCulloch-Nolan-San Saba-Shackelford-Taylor-Throckmorton. && SHORT TERM...19 LONG TERM....19 AVIATION...19
Hazardous weather outlook, May 17, 2:26 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 226 PM CDT Mon May 17 2021 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-181930- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 226 PM CDT Mon May 17 2021 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible across a large portion of West Central Texas this afternoon and tonight. Very large hail larger than golf ball size is the primary threat. However, damaging winds and isolated tornadoes are also possible. The highest risk area is across the northwest Concho Valley and the Big Country, along and north of Sterling City to Abilene line. In addition to the severe storm threat, there is a potential for heavy rainfall. With several rounds of storms possible, the rainfall may be heavy enough to cause flash flooding of low lying and flood prone areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The threat of strong to severe storms and and heavy rainfall will continue across much of West Central Texas into Wednesday. After a brief lull on Thursday, more storms will return for the upcoming weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be requested this afternoon and tonight across a large portion of west central Texas.
In the hours before
Local storm report, May 17, 2:46 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
246 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 AM TSTM WND DMG 1 NNE COLEMAN 31.83N 99.42W
05/17/2021 COLEMAN TX BROADCAST MEDIA
LARGE TREE LIMBS AND POWER LINES BLOWN
DOWNED BY DAMAGING THUNDERSTORM WINDS ACROSS
THE CENTRAL AND SOUTH CENTRAL PART OF
COLEMAN.
&&Local storm report, May 17, 3:22 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
322 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM TSTM WND DMG O'BRIEN 33.38N 99.84W
05/16/2021 HASKELL TX LAW ENFORCEMENT
DAMAGING THUNDERSTORM WINDS DAMAGED AN
OUTBUILDING AND BLEW DOWN A GRAIN HOUSE ON
THE SOUTH SIDE OF O BRIEN NEAR HIGHWAY 6.
&&Special weather statement, May 17, 5:47 PM CDT, 12 minutes before
Special Weather Statement National Weather Service San Angelo TX 547 PM CDT Mon May 17 2021 TXZ049-054-172330- Fisher TX-Nolan TX- 547 PM CDT Mon May 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NOLAN AND SOUTHWESTERN FISHER COUNTIES UNTIL 630 PM CDT... At 546 PM CDT, Doppler radar was tracking a strong thunderstorm over Wastella, or near Roscoe, moving north at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Roscoe, Roby, Wastella, Hobbs, Gannon, Busby, Capitola, I- 20 Near The Nolan-Mitchell County Line, Us-84 Near The Nolan- Fisher County Line and Us-180 Near The Fisher-Scurry County Line. A Tornado Watch remains in effect until 1100 PM CDT for west central Texas. LAT...LON 3278 10027 3235 10053 3240 10066 3289 10066 TIME...MOT...LOC 2246Z 200DEG 24KT 3249 10063 KB
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:58 PM CDT | Special Weather Statement | SJT | Sterling | 17 min |
| May 16, 8:33 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Nolan | 42 min |
| May 16, 9:12 PM CDT | Severe Thunderstorm Warning | SJT | Fisher | 48 min |
| May 16, 9:16 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Jones | 44 min |
| May 16, 10:03 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones, Shackelford | 42 min |
| May 16, 10:29 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 36 min |
| May 16, 10:46 PM CDT | Tornado Warning | SJT | Haskell, Jones | 44 min |
| May 17, 2:02 AM CDT | Severe Thunderstorm Warning | SJT | Fisher | 45 min |
| May 17, 2:38 AM CDT | Special Weather Statement | SJT | Shackelford | 52 min |
| May 17, 4:34 AM CDT | Special Weather Statement | SJT | Callahan | 41 min |
| May 17, 6:28 AM CDT | Special Weather Statement | SJT | Runnels | 47 min |
| May 17, 7:01 AM CDT | Areal Flood Advisory | SJT | Runnels | 119 min |
| May 17, 7:19 AM CDT | Areal Flood Advisory | SJT | Callahan, Jones, Shackelford, Taylor | 116 min |
| May 17, 8:22 AM CDT | Areal Flood Advisory | SJT | Brown, Callahan, Coleman, Runnels | 113 min |
| May 17, 8:30 AM CDT | Special Weather Statement | SJT | Coleman | 45 min |
| May 17, 9:37 AM CDT | Areal Flood Advisory | SJT | Brown, Coleman, McCulloch, San Saba | 113 min |
| May 17, 10:17 AM CDT | Special Weather Statement | SJT | San Saba | 43 min |
| May 17, 10:22 AM CDT | Special Weather Statement | SJT | San Saba | 53 min |
| May 17, 10:50 AM CDT | Areal Flood Advisory | SJT | San Saba | 115 min |
| May 17, 1:50 PM CDT | Flash Flood Watch | SJT | Brown, Callahan, Coke, Coleman, Concho, Fisher and 16 more | 20 hr |
| May 17, 5:47 PM CDT | Special Weather Statement | SJT | Fisher | 43 min |
| May 17, 6:12 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 33 min |
| May 17, 6:23 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 52 min |
| May 17, 6:45 PM CDT | Tornado Warning | SJT | Haskell | 30 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.